Although typically useful in fighting infections, the overuse of some antibiotics may prove harmful in hamsters. Such is the case with gram-positive spectrum antibiotics. When overused, lincomycin, clindamycin, ampicillin, vancomycin, erythromycin, penicillin, and cephalosporins can kill the bacteria that usually live in a hamster’s digestive tract, which in turn allows the overgrowth of other “bad” bacteria. This eventually causes inflammation of the small intestines (or enteritis), resulting in diarrhea and death within 2 to 10 days.
Depending on the type of prescribed medication, a hamster treated with contraindicated antibiotics may develop diarrhea, loss of appetite, dehydration, or a drop in body temperature. Though not outwardly visible, the pouch at the end of the small intestines (cecum) becomes swollen with fluid as the hamster bleeds from the inside. This may observed as bloody diarrhea and, if not treated immediately, sudden death.
Antibiotic-induced enteritis is caused by the overuse of gram-positive spectrum antibiotics, including lincomycin, clindamycin, ampicillin, vancomycin, erythromycin, peniccilin, and cephalosporins. If left unchecked, bacteria meant to keep the growth of other bacteria in the digestive tract in check are killed off, thus leading to diarrhea and other digestive problems.
If you are not sure what types of medication your hamster is taking, your veterinarian may conduct several laboratory tests to confirm antibiotic-induced enteritis.
Antibiotic therapy should be discontinued or changed immediately. To return the beneficial bacteria to the digestive system, probiotics such as those containing Lactobacillus is given. Medications such as cisapride or metoclopramide are also often precribed to stimulate the motility of the intestine.
Living and Management
While recovering from the toxicity, the hamster should be monitored for symptoms indicating an allergic relapse. In addition, consult your veterinarian about the hamster’s dietary requirements during the recovery period. If your pet refuses to eat, force-feeding may be necessary.
In general, you should avoid giving your pet hamster any antibiotic medicines unless specifically directed by a veterinarian. If the medication is prescribed, monitor the hamster’s condition carefully and advise your veterinarian if any toxic symptoms such as diarrhea should arise.
Copyright @ 2020 mydomain.com.